Alert archive / Utah / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 27, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 22, 2008, 1:59 PM MDT for Duchesne County, Wasatch County, Utah. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2008, 1:59 PM MDT (19:59 UTC)
- Expired
- Jul 22, 2008, 2:26 PM MDT
- In force
- 27 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Duchesne County, UT, Wasatch County, UT
The radar
The Salt Lake City radar (KMTX), 178 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 1:00 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 218 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1938 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KSLC 222000
SVRSLC
UTC013-051-222045-
/O.NEW.KSLC.SV.W.0027.080722T1959Z-080722T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
159 PM MDT TUE JUL 22 2008
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL DUCHESNE COUNTY IN UTAH
SOUTHERN WASATCH COUNTY IN UTAH
* UNTIL 245 PM MDT
* AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 21 MILES SOUTHWEST OF FRUITLAND...OR 31 MILES
NORTHWEST OF PRICE...AND MOVING NORTHWEST AT 9 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHERN WASATCH COUNTY AT 210 PM MDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR CENTRAL UTAH AND SOUTHWEST WYOMING.
LAT...LON 4001 11118 4002 11118 4005 11122 4051 11072
4030 11033 3991 11103
TIME...MOT...LOC 1959Z 144DEG 8KT 4000 11110
$$
YOUNG2 follow-up statements
000
WWUS55 KSLC 222006
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
206 PM MDT TUE JUL 22 2008
UTC013-051-222045-
/O.CON.KSLC.SV.W.0027.000000T0000Z-080722T2045Z/
DUCHESNE UT-WASATCH UT-
206 PM MDT TUE JUL 22 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR SOUTHERN WASATCH AND WEST CENTRAL DUCHESNE COUNTIES...
AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 20 MILES SOUTHWEST OF FRUITLAND...OR ABOUT 32
MILES NORTHWEST OF PRICE...MOVING NORTHEAST AT 14 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
9 MILES SOUTHWEST OF FRUITLAND BY 245 PM MDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR CENTRAL UTAH AND SOUTHWEST WYOMING.
LAT...LON 4001 11118 4002 11118 4005 11122 4051 11072
4030 11033 3991 11103
TIME...MOT...LOC 2006Z 223DEG 12KT 4003 11107
$$
YOUNG000
WWUS55 KSLC 222026
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
224 PM MDT TUE JUL 22 2008
UTC013-051-222034-
/O.CAN.KSLC.SV.W.0027.000000T0000Z-080722T2045Z/
DUCHESNE UT-WASATCH UT-
224 PM MDT TUE JUL 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WASATCH AND WEST
CENTRAL DUCHESNE COUNTIES IS CANCELED...
THUNDERSTORMS CONTINUE OVER SOUTHERN WASATCH AND DUCHESNE COUNTIES
BUT HAVE WEAKENED CONSIDERABLY. BRIEF HEAVY RAIN IS STILL POSSIBLE
WITH THESE STORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR CENTRAL UTAH AND SOUTHWEST WYOMING.
LAT...LON 4001 11118 4002 11118 4005 11122 4051 11072
4030 11033 3991 11103
TIME...MOT...LOC 2024Z 144DEG 8KT 4004 11114
$$
YOUNGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 9:33 AM MDT, 4 hours 26 minutes earlier.
Area forecast discussion, Jul 22, 9:33 AM MDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 933 AM MDT TUE JUL 22 2008 .SYNOPSIS...A PACIFIC STORM SYSTEM WILL BRUSH NORTHERN UTAH TODAY...AND INTERACT WITH A MOIST AIRMASS IN PLACE ACROSS THE REGION. A DRIER WESTERLY FLOW WILL FOLLOW FOR MID-WEEK. && .DISCUSSION...UPPER TROUGH IS CENTERED NEAR THE OREGON/IDAHO/NEVADA INTERSECTION THIS MORNING AND WILL CONTINUE TO THE EAST NORTHEAST DURING THE DAY. THUNDERSTORMS HAVE DEVELOPED ALONG THE FEATURE AND ALSO OUT AHEAD OVER NORTHERN UTAH...THOUGH THE NORTHERN UTAH STORMS ARE PRESENTLY WEAKENING. DRIER AIR IS MOVING INTO WESTERN UTAH TO THE SOUTHEAST OF THE SYSTEM...AND THIS DRIER AIR WILL SPREAD EAST TODAY WITH THE MOVEMENT OF THE TROUGH. OVER SOUTHERN UTAH...THOUGH AIRMASS WILL BE LESS MOIST THAN YESTERDAY WITH SLIGHTLY STRONGER FLOW ALOFT...SUBSIDENCE WHICH INHIBITED CONVECTION YESTERDAY IS NOT AROUND TODAY...SO CONVECTION SHOULD FIRE THIS AFTERNOON...PRIMARILY EAST OF INTERSTATE 15. HOWEVER...ANY THREAT OF FLASH FLOODING LOOKS TO BE ISOLATED. MEANWHILE...WITH DRYING OCCURRING OVER NORTHERN UTAH...MODEL SOUNDINGS FOR NORTHERN UTAH INDICATE A DISTINCT INVERTED-V SIGNATURE...STRONGER THE FURTHER WEST YOU GO. ADDITIONALLY...BOTH THE GFS AND NAM INDICATE SBCAPE OF 1000-1500 J/KG STRETCHING ACROSS NORTHERN UTAH ACCOMPANIED WITH DEEP LAYER SHEER AROUND 40 KTS. AND EVEN WITH THE DRYING...PW VALUES OF OVER 1 INCH SHOULD BE COMMON THROUGH THIS EVENING. SO THE ATMOSPHERE SUPPORTS STRONG ORGANIZED CONVECTION WITH THE POSSIBILITY OF SEVERE WEATHER. GUSTY WINDS LOOK TO BE THE MAIN THREAT...BUT HAIL IS ALSO A POSSIBILITY...PARTICULARLY THIS EVENING AS A WEAK FRONTAL BOUNDARY MOVES IN TO ADD SOME ADDITIONAL FORCING. THE DRIER AIRMASS LOOKS TO BECOME MORE DOMINANT WEDNESDAY AND THURSDAY...WHICH SHOULD LIMIT THE COVERAGE OF CONVECTION. UPDATED THE FORECAST EARLIER TO INCREASE POPS OVER NORTHERN UTAH THIS EVENING AND TO ADD MENTION OF GUSTY WINDS IN THE ZONES. ADDITIONAL UPDATES ARE NOT ANTICIPATED THIS MORNING. && .HYDROLOGY...A MOIST AIRMASS REMAINS OVER THE AREA THIS MORNING...BUT SOME DRYING IS EXPECTED FROM THE WEST TODAY AS AN UPPER TROUGH GRAZES NORTHWEST UTAH. OVER SOUTHERN UTAH...THIS WILL ACT TO LIMIT CONVECTION WEST OF I-15...THOUGH ENOUGH MOISTURE AND INSTABILITY REMAINS FOR AFTERNOON CONVECTION OVER THE HIGHER TERRAIN. HOWEVER...WITH LESS MOISTURE THAN RECENT DAYS AND SOMEWHAT STRONGER FLOW ALOFT...THE THREAT OF FLASH FLOODING APPEARS TO BE ISOLATED. GREATER COVERAGE OF THUNDERSTORMS IS EXPECTED OVER NORTHERN UTAH...WHERE SOME STORMS COULD BECOME QUITE STRONG. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THESE STORMS. && .AVIATION...EARLY MORNING THUNDERSTORMS HAVE PUSHED WELL NORTH OF THE KSLC TERMINAL AT MID-MORNING. SHOWERS/STORMS WILL DEVELOP AGAIN TO THE WEST AND NW OF THE TERMINAL AFTER 22Z...THEN AFFECT THE TERMINAL AREA BETWEEN 01-04Z. STRONG GUSTY WINDS THE MAIN PROBLEM...THOUGH HAIL MAY BECOME A FACTOR AFTER 01Z. WINDS THIS MORNING WILL REMAIN LIGHT AND VARIABLE...THEN TURN TO LIGHT W-NW THIS AFTERNOON. WINDS WILL BECOME TRICKY LATE THIS AFTERNOON AS THE THUNDERSTORM ACTIVITY WILL DRIVE THE DIRECTION. BY 03-04Z...LOOK FOR A SURFACE FRONT TO PUSH THROUGH THE TERMINAL LEAVING A PERIOD OF NORTHWEST WINDS UNTIL 06-08Z. && .FIRE WEATHER...MOIST/UNSTABLE AIRMASS ACROSS THE FIRE DISTRICTS TODAY. SCATTERED SHOWERS/THUNDERSTORMS WITH WETTING RAIN A GOOD BET...ESPECIALLY OVER THE MOUNTAINS AND FAR NRN/ERN VALLEYS. SUBSTANTIALLY DRIER AIR CURRENTLY OVER NV WILL BEGIN TO WORK INTO WRN UTAH TONIGHT. THIS DRY AIR WILL MAKE IT TO THE UT/CO BORDER REGION BY WEDNESDAY NIGHT OR THURSDAY. SIGNIFICANTLY LOWER RH VALUES ARE EXPECTED BEGINNING WEDNESDAY...AND REMAINING LOW THROUGH EARLY FRIDAY. RETURN MOISTURE FROM AZ WILL PUSH NORTH AGAIN LATER ON FRIDAY...BRINGING A RENEWED THREAT FOR SHOWERS/THUNDERSTORMS THIS WEEKEND. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC/HYDRO...TRAPHAGAN AVIATION/FIRE WX...CONGER FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 22, 8:50 AM MDT, 5 hours 9 minutes before
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
In the hours before
Local storm report, Jul 22, 1:27 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
127 PM MDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM FLASH FLOOD 3 E TORREY 38.30N 111.36W
07/22/2008 WAYNE UT PARK/FOREST SRVC
SCENIC DRIVE IN CAPITOL REEF NP WAS CLOSED DUE TO FLASH
FLOOD.
&&
NEUMANLocal storm report, Jul 22, 1:52 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
152 PM MDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL WEST JORDAN 40.60N 112.00W
07/22/2008 E0.75 INCH SALT LAKE UT NWS EMPLOYEE
&&
DBThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 12:15 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Jul 22, 1:27 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake | 33 min |
| Jul 22, 1:54 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 3 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.